Hail, Wayne
- When
- March 23, 2:45 PM EST
- Where
- Wayne County, 0.69 mi N of Jesup
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.610, -81.880
A spotter observed hail up to nickel size in Jesup. Pea size hail covered the ground.
Convection formed along the leading edge of a surface front across SE GA in the late afternoon as an upper-level trough passed overhead. Unseasonably cold temperatures in the mid-levels combined with MLCAPE under enough westerly shear produced a few stronger storms that produced sub-severe hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Convection formed along the leading edge of a surface front across SE GA in the late afternoon as an upper-level trough passed overhead. Unseasonably cold temperatures in the mid-levels combined with MLCAPE under enough westerly shear produced a few stronger storms that produced sub-severe hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 23, 1:20 PM EST, 1 hour 25 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
220 PM EDT Sat Mar 23 2024
...ISOLATED STRONG THUNDERSTORMS THROUGH THE EARLY EVENING...
...GUSTY COASTAL AND DANGEROUS BEACH CONDITIONS SUNDAY AND
MONDAY...
.NEAR TERM...(through Tonight)
After a brief pause in shower/convective activity this morning the
next upstream frontal feature pushing in from the WNW, combined with
the strong forcing associated with upper trough, has sparked
batches of scattered thunderstorms, some of which have already
become strong.
The combo of enhanced diurnal heating, steeper mid level lapse
rates (due to cooler temps associated with upper trough) has prime
the airmass,leading to sufficient destabilization ahead of
frontal forcing. Given projections of 1,000-1,500 j/kg surface-
based CAPE, pulsing airmass convection may become strong at times
and capable of heavy downpours, lightning, downburst winds (40-50
mph) and potentially small hail with the more vigorous updrafts
this afternoon and early evening. However, the lack of shear will
inhibit storms for reaching severe intensities this afternoon and
evening.
Anticipate ongoing scattered storms pushing into southeast GA and
Suwannee Valley to continue ESE, progressing from inland areas
near the Altamaha River and Suwannee River toward the coast zones
through the afternoon, reaching Jax around 4-5pm. The
aforementioned convective threats and associated hazards will be
maintained as activity exits to the south and weakens toward this
7-8pm.
Through the night the drier airmass will scour out most of the
cloudiness before marine-sourced stratocumulus begins to invade the
coastal zones toward sunrise. Some of that marine moisture may
have a few sprinkles embedded within it, especially south of St
Augustine. Winds will become increasingly more gusty at the
immediate coast through the overnight hours as a surge of
northerly winds push south along the coast.
Cooler dry airmass will trail behind the frontal passage, allowing
temperatures to cool toward the mid and upper 40s in SE GA and
low/mid 50s for inland NE FL. Despite northerly flow, the warmer
adjacent coastal waters will moderate temps along the coast with
lows more commonly in the upper 50s to near 60.
For the latest NE FL and SE GA Daily Key Messages please
visit:https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
&&
.SHORT TERM...(Sunday through Monday night)
Area will be between low pressure trough off the coast, and building
high pressure from the northwest in the morning. Could be a few
morning coastal showers, otherwise a dry but somewhat gusty morning
is expected. The trough will move off in the afternoon, as the high
builds closer. It will still be somewhat gusty, but sunshine will
increase through the afternoon. With the position of the high it
will be a cool advection day, with temperatures below normal. Highs
will range from the middle 60s along the coast, to the lower 70s
inland NE FL.
This high will remain parked along the east coast, drifting slowly
eastward through Monday night. Subsidence under this ridging will
keep the region dry, with temperatures continuing a little below
normal.
The ridge will lift further to the east on Tuesday. This will allow
a front to approach from the west Tuesday afternoon. A few
showers may reach far inland counties, but in general this will be
a dry day, with clouds slowly increasing through the day. With
the ridge further to the east, the flow will be more from the
south/southeast which will push temperatures back above normal.
Coastal readings in the mid to upper 70s will be common, with
lower 80s inland.
The frontal zone will move east into the area Tuesday night, with
shower chances increasing. The potential will exist for a few
embedded thunderstorms. Lows in the lower 60s expected.
&&
.LONG TERM...(Tuesday through next Saturday)
The front will stall over the area Wednesday into Wednesday night
as a wave moves along it. The boundary will finally clear to the
east Thursday afternoon.
Could be a significant round of showers and storms as the wave
moves along it Wednesday night into Thursday morning, with
potential for strong to severe storms along with a period of heavy
rainfall. Temperatures will be near seasonal levels Wednesday
into Thursday.
High pressure will build from the west Thursday night through
Friday, then overhead Friday night through Saturday. This will be a
dry period with temperatures moderating back to above normal for
Saturday.
&&
.AVIATION...(18Z TAFS)
Issued at 138 PM EDT Sat Mar 23 2024
Scattered t'storms will result in temporary reductions in visibility
and ceilings to MVFR or IFR levels. Otherwise, conditions will be
VFR. Anticipate convective threat to predominantly occur between 20z-
00z this evening, with lingering and weaker showers through around
03-05z. Winds will shift toward from the WNW to N overnight and veer
farther to the ENE then NE through the day Sunday. As winds shift to
the north, winds will become quite gusty with peak gusts up to
around 30 kts especially for CRG, SGJ, and SSI Sunday afternoon. VFR
cloud cover will gradually scatter out overnight, with near SKC by
daybreak before stratocumulus begins to push inland after 12z
Sunday.
&&
.MARINE...
A pair of cold fronts trailing a low pressure system to the
northeast will scattered showers and thunderstorms across the area
waters this afternoon and evening, some could become strong and
capable of gusty winds, frequent lightning, and small hail.
Following the frontal passage this evening, a surge of strong
northerly winds will overspread the waters with frequent gale
force gusts possible offshore and hazardous small craft conditions
across nearshore waters. Winds turn northeasterly as high
pressure builds to the north through Sunday. Combined seas will
rise to hazardous heights for small vessels. Winds will decrease
and trend onshore through first half of next week as high pressure
shifts to the northeast and a cold front begins to approach from
the west. Elevated seas will be prolonged amid the onshore flow.
Rip Currents: Rip current risk will increase to a High risk at all
beaches tonight with a north-northeasterly wind surge. Prolonged
risk is expected into next week with onshore flow and elevated
surf in place. High, rough surf conditions are likely at NE FL
beaches Sunday and Monday, likely warranting a High Surf Advisory
in the next forecast package.
&&
.FIRE WEATHER...
Isolated strong thunderstorms are expected through the early
evening ahead of a cold front that will press across the region
tonight. Winds will shift to the north behind the frontal passage
and then to the northeast as high pressure builds to the north and
then northeast. Northeast winds will become breezy inland and
windy along the coast through Sunday before subsiding early next
week. With the breezy winds dispersions will be elevated Sunday
and Monday, especially across NE FL where patchy high dispersion
is possible. While the airmass will be drier, afternoon humidity
will remain above critical levels Sunday and trend upward through
early next week.
&&
.HYDROLOGY...
Issued at 401 AM EDT Sat Mar 23 2024
Moderate flooding is expected to continue along lower portions of
the Altamaha River near the Everett City gauge through at least
Sunday evening. Minor flooding will continue elsewhere along the
middle and upper portions of the Altamaha River through at least
this evening, with water levels expected to fall back below flood
stage at most locations along the Altamaha River by late Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 47 65 44 / 70 10 0 0
SSI 77 51 61 52 / 70 20 0 0
JAX 80 52 65 51 / 70 20 0 0
SGJ 81 57 65 56 / 60 30 0 0
GNV 79 53 72 50 / 50 20 0 0
OCF 80 55 73 51 / 40 20 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 11 PM EDT this evening through late
Sunday night for FLZ124-125-133-138.
GA...High Rip Current Risk from 11 PM EDT this evening through late
Sunday night for GAZ154-166.
AM...Small Craft Advisory from 11 PM this evening to 5 AM EDT Monday
for AMZ450-452-454.
Gale Warning from 11 PM this evening to 11 AM EDT Sunday for
AMZ470-472-474.
Small Craft Advisory from 11 AM Sunday to 5 AM EDT Monday for
AMZ470-472-474.
&&Special Weather Statement
National Weather Service Jacksonville FL
247 PM EDT Sat Mar 23 2024
FLZ024-GAZ264-364-231930-
Inland Nassau FL-Northeastern Charlton GA-Western Charlton GA-
247 PM EDT Sat Mar 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NASSAU AND CENTRAL
CHARLTON COUNTIES THROUGH 330 PM EDT...
At 247 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Folkston, moving east at 25 mph.
HAZARD...Wind gusts around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hilliard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3058 8191 3070 8218 3078 8215 3079 8218
3082 8217 3079 8185
TIME...MOT...LOC 1847Z 282DEG 24KT 3074 8213
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
256 PM EDT Sat Mar 23 2024
FLZ024-124-125-425-231930-
Western Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
256 PM EDT Sat Mar 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NASSAU AND NORTH CENTRAL
DUVAL COUNTIES THROUGH 330 PM EDT...
At 256 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Jacksonville International Arpt, moving east at 20
mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Yulee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3053 8179 3063 8172 3063 8155 3047 8155
TIME...MOT...LOC 1856Z 282DEG 16KT 3060 8169
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
316 PM EDT Sat Mar 23 2024
FLZ024-124-231945-
Inland Nassau FL-Coastal Nassau FL-
316 PM EDT Sat Mar 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NASSAU COUNTY
THROUGH 345 PM EDT...
At 316 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hilliard, moving east at 30 mph.
HAZARD...Wind gusts of 45 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Callahan and Kings Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3062 8165 3055 8173 3054 8174 3053 8177
3051 8177 3058 8191 3079 8185 3077 8179
3076 8178 3077 8177 3076 8173 3075 8173
3074 8172 3075 8170 3073 8164
TIME...MOT...LOC 1916Z 288DEG 26KT 3071 8185
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
319 PM EDT Sat Mar 23 2024
GAZ136-232000-
Wayne GA-
319 PM EDT Sat Mar 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WAYNE COUNTY
THROUGH 400 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Odum, or 9 miles northwest of Jesup, moving southeast at 10 mph.
HAZARD...Wind gusts around 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jesup, Odum, and Doctortown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3165 8212 3173 8206 3165 8182 3152 8197
TIME...MOT...LOC 1919Z 312DEG 11KT 3167 8204
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
336 PM EDT Sat Mar 23 2024
FLZ024-124-GAZ165-166-232015-
Inland Nassau FL-Coastal Nassau FL-Inland Camden GA-
Coastal Camden GA-
336 PM EDT Sat Mar 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NASSAU AND
SOUTHEASTERN CAMDEN COUNTIES THROUGH 415 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
Yulee, or 7 miles southwest of St. Marys, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph, penny size hail, and excessive
cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
St. Marys, Fernandina Beach, Yulee, Amelia City, and Dungeness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3053 8140 3055 8149 3057 8151 3056 8151
3058 8159 3058 8163 3062 8178 3076 8174
3080 8142 3077 8142 3058 8139
TIME...MOT...LOC 1936Z 274DEG 25KT 3068 8165
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
340 PM EDT Sat Mar 23 2024
FLZ024-124-125-225-425-232015-
Western Duval FL-Inland Nassau FL-Trout River FL-Coastal Duval FL-
Coastal Nassau FL-
340 PM EDT Sat Mar 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NASSAU AND NORTHEASTERN
DUVAL COUNTIES THROUGH 415 PM EDT...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksonville International Arpt, moving southeast at 25 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville International Arpt, Ratliff, Oceanway, and Nassau
Village-Ratliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3050 8186 3062 8178 3058 8163 3058 8159
3056 8151 3050 8150 3036 8166
TIME...MOT...LOC 1939Z 299DEG 23KT 3051 8174
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KBThe Jacksonville radar (KJAX), 126 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
1 hail. Local standard time, as filed.
A spotter observed hail up to nickel size in Jesup. Pea size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164268.